High Wind, Black Hawk
- When
- December 4, 1:18 PM CST
- Where
- Black Hawk forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.470, -92.309 (the zone’s center; the record gives no point)
A robust shortwave and associated cold front swept across the area on December 4th. The strong cold air advection and subsidence helped to pull stronger winds to the surface, enhancing already strong winds due to the tight pressure gradient across the area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A robust shortwave and associated cold front swept across the area on December 4th. The strong cold air advection and subsidence helped to pull stronger winds to the surface, enhancing already strong winds due to the tight pressure gradient across the area. Winds gusted 40-55+ mph throughout the afternoon and evening hours across the area. A few stronger gusts from 58 to 63 mph also occurred in parts of northern and central Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 4, 11:53 AM CST, 1 hour 25 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 1153 AM CST Wed Dec 4 2024 ...Updated for the 18z Aviation Discussion... .KEY MESSAGES... - Scattered snow showers possible (20-30% chance) this morning into afternoon north or northeast. Could lead to some visibility restrictions with snow and the strong winds. Some rain/sprinkles possible further south. - Wind Advisory in effect from late morning through late evening across the entire area. Gusts of 45-55 mph are expected, the highest winds in north central to northeast Iowa. - Very cold Thursday morning with feel-like temperatures near zero south to 15 below zero north, but cold snap Thursday will be short-lived as temperatures moderate into the weekend. && .DISCUSSION... Issued at 359 AM CST Wed Dec 4 2024 Main focus is on the upper low/shortwave diving out of Canada today that will move through the Great Lakes Region tonight. The first cold front associated with the related surface low is already on our doorstep with winds having already shifted to be out of the northwest at KEST. Ahead of this first cold front, the thermal ridge is still nudging into the area with temperatures either holding nearly steady or even rising through the early overnight hours with low temperatures actually last night for many locations. The warmer start to the day will unfortunately not last very long, especially in northern Iowa, where the second stronger cold front will reach first but later this morning into midday before sinking south through the rest of the area through the afternoon hours. As a result, high temperatures will also be earlier in the day than typical peak heating for most. Although still advertised in the low to mid 30s north and low 40s south, as we have been saying for the last several days, it won't feel like much of a warm-up today with the winds having already started to increase with gusts to 20 mph having already been noted in some locations across central Iowa. This is just the start of our winds today which will become exceptionally gusty through the day, the strongest winds/gusts this afternoon into mid evening, especially in the north to northeast. Have expanded the Wind Advisory through the entire area for a number of reasons. 1) We continue to see all the signals that lead to strong wind days from strong cold air advection, an increasing pressure gradient, steepening lapse rates, strong subsidence, and strong surface pressure rises, which notably all maximize near to behind the front in the main time frame noted of this afternoon into mid-evening. 2) Gusts in North Dakota early this morning near to just behind the front have peaked over 50 knots (57 mph) already with a better wind parameter space coming together this afternoon closer to Iowa (and surrounding region). 3) Soundings continue to suggest winds at the bottom of the mixed layer around 35 to 39 knots (40-45 mph), which based on everything we've seen looks to be the low end of our wind potential today. At the top of the mixed layer, winds peak closer to 40 to 50 knots (45-55+ mph) and given the parameter space, we are likely to reach some of these higher gusts. So, as noted, Wind Advisory will be in effect across the area from just before midday to 6Z/midnight tonight with winds staying gusty well into the evening before diminishing gradually overnight, though remaining quite gusty through the night, just below advisory criteria. The timing of the headline is a little fast in the south but kept it simple with the main message that it will become quite windy today with sustained winds out of the northwest around 25 to 35 mph and gusts of 45 to 55 mph, the highest gusts north central to northeast Iowa. Also cannot rule out some gusts over 55 mph, but will let next shift continue to evaluate trends should an upgraded headline be needed in portions of northern/northeastern Iowa. Be sure to secure any outdoor holiday decorations now! Besides the wind and falling temperatures which will notably become quite cold by tonight with lows in the single digits for most of the area and low teens in the south, the elevated winds through the night will cause feel-like temperatures to bottom out below zero with single digits below zero in the south to near 15 or more below zero in the north. We will also contend with some convectively driven showers with the steepening lapse rates previously noted as moisture occurs through the low levels for a short window this morning into this afternoon especially over portions of northern into northeastern Iowa. The most likely precipitation type looks to be a quick burst of snow (flurries) or rain (sprinkles) for areas further south, however, will need to watch trends very closely as temperatures will be hovering near freezing in the north as low level saturation begins to come together which could lead to some potential for freezing drizzle/rain as moisture depths remain fairly shallow, generally near to under 4500-5000 ft. Many soundings suggest the steep lapse rates will make it into the DGZ for snow, but should they not, or before they do, it could change the precipitation type. Given the limited window of time, the overall impacts look to remain more limited, but with the winds, any snow has the potential to reduce visibilities, which could be briefly less than 2 miles and could cause some additional travel impacts to go along with the strong crosswinds that will be already in place from the strong winds. After today, quieter conditions will largely be in place through the rest of the weekend. Thursday will be much colder with highs only in the teens to 20s behind our strong cold front today, but temperatures rebound into the weekend with 40s to even some 50s returning by Sunday! && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1144 AM CST Wed Dec 4 2024 Main change this issuance was the addition of PROB30 snow with vsby restriction for KMCW and KALO. Reasoning is the upstream trends of snow showers across central MN, mainly by MSP. Trends today expands snow showers west through the afternoon, clipping these two terminals. Windy conditions expected for the next 6 hours with gusts over 40 kts likely across the north. Have added a tempo grouped for KALO to account for the arrival of a front in the next 2 hours, bringing with it pockets of MVFR and higher gusts. Cannot rule out a stray 50 kt gust at KMCW or KALO this afternoon with the time of most concern being between 20z and 00z. Will monitor trends to see if winds of this magnitude become commonplace upstream. 30 kt gusts can be expected to continue overnight, easing after sunrise. Cigs will be a mixture of MVFR and VFR due to lingering SCT cigs around 1.5 and 2.0 kft. These may become locally BKN to OVC. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until midnight CST tonight for IAZ004>007- 015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097. && DISCUSSION...KCM AVIATION...Jimenez
Hazardous Weather Outlook National Weather Service Des Moines IA 305 AM CST Wed Dec 4 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-050915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 305 AM CST Wed Dec 4 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Wind Advisory is in effect for the area from late this morning and through the evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed though wind reports are appreciated.
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, December 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228393, 1228394, 1228395, 1228396.